Maryland, 2007High Wind and Strong Wind in Maryland, February 22, 2007
February 22, 2007 · NWS LWX · 3 events in 3 counties and zones
A fast-moving cold front and strong upper level disturbance pushed across the Mid Atlantic during the late morning of February 23rd. Strong northwest winds behind the cold front gusted up to 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving cold front and strong upper level disturbance pushed across the Mid Atlantic during the late morning of February 23rd. Strong northwest winds behind the cold front gusted up to 60 mph. |Utility wires and trees were downed in Frostburg, MD, in Allegany County.|Utility wires were downed across a roadway 5 miles north of Sharpsburg across a roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 2:54 PM EST, 21 minutes earlier.
Area forecast discussion, Feb 22, 2:54 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EST THU FEB 22 2007
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
STRONG COLD FRONT IS JUST ABOUT TO CLEAR OUR CWFA. SCATTERED SHOWERS
ALONG THE FRONTAL BAND HAVE BEEN PRETTY HIT AND MISS ALTHOUGH A FEW
TSTMS WERE GENERATED...INCLUDING NEAR DCA. DO NOT EXPECT ANY
ADDITIONAL PRECIPITATION TNGT EXCEPT FOR THE WESTERN UPSLOPE
FAVORABLE AREAS WERE A FEW INCHES OF SNOWFALL WILL BE LIKELY
OVERNIGHT. HAVE ISSUED A SNOW ADVISORY THERE WITH FAVORABLE
TRAJECTORIES AND PASSAGE OF H5 VORT ENERGY...ALTHOUGH MOISTURE FETCH
ISNT VERY GOOD. 1-3 FCST IS IN LINE WITH LATEST HPC THINKING.
MOSTLY CLEAR SKIES EAST OF THE MTS TNGT AND AGAIN ON FRIDAY AS HIGH
BUILDS IN.
WILL MAINTAIN CURRENT WIND HEADLINES AS GUSTS ARE NEARING 50 KTS
ATTM ACROSS OUR WESTERN FA...AND EXPECT 40-50KT GUSTS TO SLOWLY
TRANSLATE TO THE EAST OVER THE NEXT SEVERAL HRS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
MAIN FEATURE OF INTEREST IN THE LONG TERM IS BIG PLAINS STORM
WHICH IS FCST TO MOVE EAST AND AFFECT THE MID ATLC REGION LATE SAT
NIGHT THROUGH SUN EVENING. USED A BLEND OF GFS ENSEMBLE MEANS AND
SREF MEANS FOR BASIS OF FCST TO SMOOTH OUT DIFFERENCES BETWEEN
INDIVIDUAL MODELS. GUIDANCE CONTINUES TO SUGGEST A WINTRY MIX
EVENT ALTHOUGH IT DOES NOT APPEAR ANYWHERE CLOSE TO THE VALENTINES
STORM OF LAST WEEK. QPF IS FCST TO BE SIGNIFICANTLY LESS THAN
WITH LAST STORM AND HIGH PRES TO THE NORTH IS ALSO MUCH WEAKER
WHICH WOULD ALLOW WARMER AIR TO PENETRATE FURTHER NORTH. SOME
MINOR ACCUMULATIONS OF FZRA AND SLEET LOOK POSSIBLE BEFORE A
CHANGEOVER TO RAIN OCCURS SUN AFTERNOON. AFTER THE STORM EXITS THE
AREA EARLY MON...ZONAL FLOW EXPECTED FOR THE MIDDLE OF THE WEEK
RESULTING IN MAINLY DRY WX AND NEAR NORMAL TEMPS.
ANOTHER BIG STORM EXPECTED TO DEVELOP ACROSS THE MIDDLE OF THE
COUNTRY THU BUT AT THIS POINT IT LOOKS LIKE ANY ASSOCIATED WEATHER
WILL HOLD OFF UNTIL NEXT FRI.
&&
.AVIATION /20Z-18Z/...WIND CONCERNS TNGT AT ALL SITES. OTHERWISE
CAVOK.
&&
.MARINE...A GALE WARNING REMAINS IN EFFECT ON THE WATERS TIL FRIDAY EVENING
FOR GUSTS BETWEEN 35-40 KTS LIKELY AT TIMES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 10 AM EST FRIDAY FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR MDZ003-004-501-
502.
WIND ADVISORY UNTIL 10 AM EST FRIDAY FOR MDZ005>007-009>011-
013-014-016>018.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY FOR
MDZ501.
GALE WARNING UNTIL 10 PM EST FRIDAY FOR MDZ016.
VA...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR VAZ021-025>031-
036>042-051.
WIND ADVISORY UNTIL 10 AM EST FRIDAY FOR VAZ050-052>057.
GALE WARNING UNTIL 10 PM EST FRIDAY FOR VAZ052-055-057.
WV...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR WVZ050>055-
501>504.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY FOR
WVZ501-503.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM FRIDAY TO 6 AM EST SATURDAY
FOR ANZ530>537.
GALE WARNING UNTIL 10 PM EST FRIDAY FOR ANZ530>537.
&&
SHORT TERM...BROTHERTON
LONG TERM...ROSA
AVIATION...BROTHERTON
MARINE...BROTHERTONHazardous weather outlook, Feb 22, 11:15 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EST THU FEB 22 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1115 AM EST THU FEB 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED ALONG AND WEST OF THE BLUE
RIDGE MOUTAINS FOR THIS AFTERNOON AND TONIGHT. A WIND ADVISORY HAS
BEEN ISSUED FOR THE REMAINDER OF THE AREA. WINDS WILL INCREASE
BEHIND A COLD FRONT PASSING THROUGH THE REGION EARLY THIS AFTERNOON.
PLEASE REFERENCE WBCNPWLWX OR WWUS71 FOR FURTHER DETAILS.
ON THE WATERS...A GALE WARNING IS IN EFFECT STARTING MID
AFTERNOON...AND CONTINUING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE HIGH WIND WARNING AND WIND ADVISORY CONTINUES THROUGH 10 AM FOR
THE REGION.
A GALE WARNING THROUGH FRIDAY EVENING ON THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY.
THERE IS THE POSSIBILITY OF A WINTRY MIX OF PRECIPITATION SATURDAY
NIGHT INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF HIGH WIND GUSTS
OR OBSERVED DAMAGE TO THE NATIONAL WEATHER SERVICE. THE MAIN
AMATEUR RADIO SKYWARN NET WILL BE ACTIVATED PERIODICALLY THIS
AFTERNOON AND EVENING.
LEE
In the hours before
Special weather statement, Feb 22, 10:30 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EST THU FEB 22 2007
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-222200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1030 AM EST THU FEB 22 2007
...RAPID WEATHER CHANGES THIS AFTERNOON AND THIS EVENING...
A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM WILL RACE ACROSS THE
AREA THIS AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS WILL
ACCOMPANY THE FRONT AS IT MOVES THROUGH THE AREA. VERY STRONG
WINDS WILL ACCOMPANY THE SHOWERS...AND CONTINUE BEHIND THE FRONT.
SUNNY SKIES AND LIGHT WINDS REMAIN ACROSS THE REGION LATE THIS
MORNING. WEATHER CONDITIONS WILL TAKE A SIGNIFICANT TURN FOR THE
WORSE BEGINNING EARLY THIS AFTERNOON.
THE STRONG WINDS WILL REACH THE INTERSTATE 81 CORRIDOR IN THE
SHENANDOAH VALLEY AROUND 11 AM. WINDS WILL REACH THE URBAN
CORRIDOR IN THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS
BETWEEN NOON AND 1 PM AND SOUTHERN MARYLAND AND THE CHESAPEAKE BAY
BETWEEN 1 AND 2 PM.
WINDS WILL GUST OVER 60 MPH IN THE COUNTIES ADJACENT TO THE BLUE
RIDGE WEST TO THE POTOMAC HIGHLANDS INCLUDING ALL OF THE SHEANDOAH
VALLEY. WIND GUSTS TO 50 MPH POSSIBLE IN SOUTHERN MARYLAND AND
ALONG THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.
MANNING
Special weather statement, Feb 22, 10:40 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EST THU FEB 22 2007
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-222215-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1040 AM EST THU FEB 22 2007
...RAPID WEATHER CHANGES THIS AFTERNOON AND THIS EVENING...
SUNNY SKIES AND LIGHT WINDS REMAIN ACROSS THE REGION LATE THIS
MORNING. WEATHER CONDITIONS WILL TAKE A SIGNIFICANT TURN FOR THE
WORSE BEGINNING EARLY THIS AFTERNOON.
A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM WILL RACE ACROSS
THE AREA THIS AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS WILL
ACCOMPANY THE FRONT AS IT MOVES THROUGH THE AREA. VERY STRONG
WINDS WILL ACCOMPANY THE SHOWERS...AND CONTINUE BEHIND THE FRONT.
THE STRONG WINDS WILL REACH THE INTERSTATE 81 CORRIDOR IN THE
SHENANDOAH VALLEY AROUND 11 AM. WINDS WILL REACH THE URBAN
CORRIDOR IN THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS
BETWEEN NOON AND 1 PM AND SOUTHERN MARYLAND AND THE CHESAPEAKE BAY
BETWEEN 1 AND 2 PM.
WINDS WILL GUST OVER 60 MPH IN THE COUNTIES ADJACENT TO THE BLUE
RIDGE WEST TO THE POTOMAC HIGHLANDS INCLUDING ALL OF THE SHEANDOAH
VALLEY. WIND GUSTS TO 50 MPH POSSIBLE IN SOUTHERN MARYLAND AND
ALONG THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.
MANNING
Local storm report, Feb 22, 1:07 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 PM EST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM NON-TSTM WND GST WINTERGREEN 37.88N 78.90W
02/22/2007 M63 MPH NELSON VA MESONET
ELEVATION 3300 FT.
&&
MANNINGStrong Wind, Washington
- When
- February 22, 3:15 PM EST
- Where
- Washington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Emergency Management Officials reported power lines downed across a road 5 miles north of Sharpsburg, MD.
High Wind, Central and Eastern Allegany
- When
- February 22, 8:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Emergency Management Officials reported trees and power lines downed across central and eastern portions of Allegany County.
High Wind, Extreme Western Allegany
- When
- February 22, 8:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Emergency Management Officials reported trees and power lines downed in Frostburg, MD.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, February 22, 2007$34,000 · 17 events
- High Wind in Virginia, February 22, 2007$37,000 · 57 kt wind · 15 events
- Heavy Snow in New York, February 22 to 23, 2007$55,000 · 4 events
- Lake-Effect Snow in Pennsylvania, February 22 to 23, 2007$50,000 · 2 events
- Winter Weather in Idaho, February 22, 20074 injured · 1 event
- Heavy Snow and High Wind in Nevada, February 22 to 23, 2007$30,000 · 58 kt wind · 8 events
- Heavy Snow in California, February 22 to 23, 200720 events
- High Wind in North Carolina, February 22 to 23, 2007$22,000 · 58 kt wind · 3 events
- Winter Weather in Washington, February 22, 20072 injured · 1 event
- Flooding in Indiana, February 22 to 28, 2007$20,000 · 2 events
- Strong Wind in American Samoa, February 22, 2007$20,000 · 2 events
- Strong Wind in California, February 22, 2007$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15718, 16428, 16430.